Alert archive / North Dakota / Tornado Warnings in 2022

Tornado Warning 14, NWS Grand Forks, ND

June 13, 2022Benson County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jun 13, 2022, 10:37 PM CDT for Benson County, North Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2022, 10:37 PM CDT (03:37 UTC)
Expired
Jun 13, 2022, 11:00 PM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Benson County, ND

The radar

The Minot AFB radar (KMBX), 107 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 10:50 PM CDTTSTM WND DMG7 Sse Maddock, NDA NUMBER OF TREES BLOWN DOWN ALONG THE SHEYENNE VALLEY OF SOUTH VIKING TOWNSHIP. TIME ESTIMATED BASED ON RADAR AND NEARBY WIND SENSORS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 9:57 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
3.9
Supercell composite
30.2

Open this sounding in Storm Lab

The text

As transmitted.

571 
WFUS53 KFGF 140337
TORFGF
NDC005-140400-
/O.NEW.KFGF.TO.W.0014.220614T0337Z-220614T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
1037 PM CDT Mon Jun 13 2022

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southwestern Benson County in northeastern North Dakota...

* Until 1100 PM CDT.
    
* At 1037 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Maddock, or 34 miles southwest of Devils
  Lake, moving northeast at 35 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Maddock around 1040 PM CDT.
  Flora around 1050 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4815 9955 4798 9914 4785 9947 4785 9957
      4792 9981 4795 9981
TIME...MOT...LOC 0337Z 240DEG 31KT 4787 9953 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 13, 10:06 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 13, 10:06 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1006 PM CDT Mon Jun 13 2022

.UPDATE...
Issued at 1006 PM CDT Mon Jun 13 2022

Storms starting to move into western Benson county, with plenty of
strong instability and deep layer bulk shear to work with. Watch
has been issued for our northwestern counties for this first round
of storms. CAMs show a second round moving into our CWA from
western SD later tonight and into early Tuesday morning, which
fits with more weak shortwaves seen on WV loop as well as
instability and shear continuing into the overnight. Expecting an
active night.

UPDATE Issued at 649 PM CDT Mon Jun 13 2022

Hot and sticky conditions continue with a weakening cap across our
western counties, but convection so far has been mostly further
west under the diffluent flow/embedded weak shortwaves. Some
cells trying to get going further east, but struggling a bit.
Agree with previous forecast that most of our activity will be 03Z
and later. A few minor tweaks to POPs, but will continue
monitoring mode for now.

&&

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 342 PM CDT Mon Jun 13 2022

Main concern of the short term continues to be focused on potential
severe thunderstorms and heavy rain potential later this evening
through Tuesday.

This afternoon-Tonight: SW flow aloft is in place across the Plains
with main region of diffluence/synoptic forcing still over the
western Dakotas/Montana/Wyoming ahead of the deepening upper trough.
Destabilization is occuring and there may be some weakening of the
CAPe that could still allow for a few showers/thunderstorms to
develop into our west, however organized convection is not expected
until later tonight when several shortwaves/periods of positive
vorticity advection rotate over our CWA. Instability axis is
expected to continue to build north and be in place through the
evening ahead of these features and we are already seeing ML CAPE
over 2000 J/KG. Deep layer shear will be in place (greater than 50kt
effective shear) and at the onset hodographs support some supercell
potential upstream a they could track into our CWA in the 9PM-1AM
period which some CAMs had shown stronger/longer UH tracks towards
our western CWA. We have the advantage of watching upstream trends
for development for the early part of the event. when these higher
impactful storms could occur.

As forcing increases mean wind vectors runs parallel to the main
front and forward momentum isn't as likely. This will favor clusters
of showers/thunderstorms while elevated instability slowly weakens
through Tuesday morning. This transitions to more of a hail/wind/heavy
rain threat, and heavy rain in particular could be an issue if
clusters track slowly northeast over similar locations as PWATs will
be high (around 1.5" or higher).

Tuesday: Due to a shift in flow to the west drier BL flow arrives
west to east shifting the instability axis eastward through midday
and completely east of our CWA by late afternoon/early evening.
Remnant clusters will tend to carry mainly a heavy rain threat with
some embedded stronger cores through 9AM, but trends show this
quickly weakening as it transitions eastward. There is a window in
our far east where we may have enough instability for redevelopment,
but confidence is lower after the initial morning period (may see
stabilizing trends during the afternoon ending the thunderstorm
threat early).

.LONG TERM...(Wednesday through Monday)
Issued at 342 PM CDT Mon Jun 13 2022

The extended forecast period looks to offer opportunities for
several types of impactful weather, ranging from severe early, to
fire weather, before ending with extreme weekend heat.

Wed is looking to see the upper trough transitioning north of the
international border as surface low continues to deepen as it
progresses northeastward as well. Owing to a strong pressure
gradient, the NBM probabilities for wind gusts exceeding 40 kts are
in the 50-70% range from the Red River Valley westward. This will be
accompanied by the conditional threat for severe weather principally
across northwest Minnesota as the surface low and cold front look to
spark some convection Wed afternoon.

Impacts from convection will give way to fire weather concerns Thu
and then onto higher heat indices in time for the weekend. Signal
exists for 20 to 30 kt NW breezes Thu afternoon from the Devils Lake
basin through the Red River Valley. Humidity minima will be the
question mark, currently we are going with values above 30 percent,
but any mixing of drier air to near surface will bolster the potential
for fire weather impacts.

Upper ridge builds solidly over the forecast area Fri and into the
weekend,  and with this the mercury will be on the rise. NBM 50th
percentile values generally over 90 degrees everywhere on Sat and
closer to 100 for Sun. And the temps will combine with blast
furnace type winds out of the south sustained at 20 kts or better
for a good part of the time on Sat, a little lower for Sun. So
heat advisory/warning decisions will be the weekend challenges.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 649 PM CDT Mon Jun 13 2022

VFR conditions currently, but should see some deterioration later
tonight as storms and surface trough axis move east into our area.
For now just have KDVL with VCTS and CB during the 03-15Z time
period, with a shorter period of convection possible at KGFK. MVFR
and then IFR ceilings coming in later tonight as moisture
continues to come up from the southeast. Think KFAR should see
some improvement back to VFR by the end of the period but rest of
the airports will be stuck in the moisture plume into Tuesday
afternoon. Winds will shift to the southwest then west by the end
of the period as the low pressure system pushes eastward.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...DJR
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Jun 13, 3:55 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
355 PM CDT Mon Jun 13 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
355 PM CDT Mon Jun 13 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms can't be ruled out through the early evening,
but best chances are after 9PM through the overnight. We should
see storms develop upstream over western and central ND and SD
that will track into in eastern ND late this evening, and move
into NW and west central MN through the overnight. The strongest
of this activity will be capable of golf ball size inch hail,
winds gusting around 60mph, excessive rainfall and possibly a
tornado. The tornado threat is mainly through 1 PM. at the onset
of the event.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms will most likely be ongoing Tuesday morning across the area
with the strongest storms capable of hail up to 1.5 inches and
winds gusting to around 60mph. This activity will lift north and
be out of the area by evening. Wednesday may see some storms
develop with daytime heating once again with hail and wind
potential along the valley into NW MN. By the weekend heat indices
will rise to 95 and 105 the hottest temps of the season so far.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening through Tuesday
morning.

In the hours before

Local storm report, Jun 13, 7:21 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 PM CDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HAIL             5 SSW RADIUM            48.16N 96.65W
06/12/2022  E1.00 INCH       Polk               MN   PUBLIC

0205 PM     TSTM WND DMG     11 WNW STEPHEN          48.51N 97.10W
06/12/2022                   Marshall           MN   NWS STORM SURVEY

            WIND DRIVEN HAIL STRIPPED AN ALFALFA FIELD AND DENTED AN
            ALUMINUM TRUCK TRAILER PARKED IN A FARMYARD. WINDS
            ESTIMATED TO 60 MPH AND HAIL ESTIMATED TO QUARTER SIZED.
            PILES OF HAIL WERE STILL EVIDENT IN THE YARD THE
            FOLLOWING MORNING. TIME ESTIMATED BASED ON RADAR.

0227 PM     TSTM WND DMG     9 WNW STEPHEN           48.50N 97.06W
06/12/2022                   Marshall           MN   NWS STORM SURVEY

            A FEW TREES BROKN DOWN IN SHELTER BELTS ACROSS
            SOUTHEASTERN EAGLE POINT TOWNSHIP. TIME RANGED BETWEEN
            225 AND 229 PM CDT BASED ON RADAR.

0331 PM     TSTM WND DMG     4 SE STRANDQUIST        48.44N 96.40W
06/12/2022                   Marshall           MN   NWS STORM SURVEY

            A FEW POPLAR AND ASH TREES SNAPPED NEAR INTERSECTION OF
            HWY 59 AND CR6. TIME ESTIMATED BASED ON RADAR.

0335 PM     TSTM WND DMG     8 NNE GRACETON          48.85N 94.77W
06/12/2022                   Lake Of The Woods  MN   PUBLIC

            VERY STRONG WINDS AND WIND DRIVEN WAVE ACTION TUMBLED
            DOCKS AT MORRIS POINT.

0348 PM     TORNADO          3 WSW MIDDLE RIVER      48.42N 96.22W
06/12/2022  F1               Marshall           MN   NWS STORM SURVEY

            THE TORNADO WAS LIKELY WRAPPED IN HEAVY RAIN, HAIL, AND
            DAMAGING WINDS AS IT TRACKED FOR ROUGHLY 2.5 MILES TO
            AROUND 3 MILES SSW OF MIDDLE RIVER BY 353 PM CDT. IT
            SNAPPED OR UPROOTED NUMEOUS ASH, POPLAR, AND SPRUCE TREES
            AT HOMESTEADS AND GROVES ALONG ITS PATH. A TOTAL OF 6
            WOODEN POWER POLES WERE SNAPPED ON NORTH-SOUTH LINES
            ALONG 120TH AND 130TH AVE NE. HAIL RANGED IN SIZE FROM
            ONE TO TWO INCH DIAMETER. PEAK WINDS ESTIMATED TO 105
            MPH. MAX WIDTH TO 300 YDS.

0352 PM     HAIL             3 SSW MIDDLE RIVER      48.40N 96.18W
06/12/2022  E2.00 INCH       Marshall           MN   NWS STORM SURVEY

            WIND DRIVEN HAIL PUNCHED HOLES IN SIDING AND BROKE OUT
            SEVERAL WINDOWS ON THE WEST/NORTHWEST WALLS OF A HOUSE.
            HAIL STONES UP TO GOLF BALL SIZED WERE FOUND IN MELTING
            PILES EARLY THE FOLLOWING MORNING.

0353 PM     HAIL             5 NNE HOLT              48.36N 96.15W
06/12/2022  M1.75 INCH       Marshall           MN   LAW ENFORCEMENT

            DEPUTY REPORTED LARGE GOLF BALL SIZED HAIL AT THE
            INTERSECTION OF HWY 59 AND CR28.

0407 PM     HAIL             6 SE MIDDLE RIVER       48.37N 96.07W
06/12/2022  M1.50 INCH       Marshall           MN   TRAINED SPOTTER

            QUARTER TO PING PONG BALL SIZED HAIL WAS ACCUMULATING ON
            THE GROUND.

0407 PM     TSTM WND GST     7 NE HOLT               48.36N 96.09W
06/12/2022  M65.00 MPH       Marshall           MN   TRAINED SPOTTER

0442 PM     TORNADO          6 E GOODRIDGE           48.14N 95.67W
06/12/2022  F0               Pennington         MN   TRAINED SPOTTER

            TORNADO TRACKED FOR LESS THAN A MINUTE THROUGH AN OPEN
            FIELD. THE GROUND BASED DUST SWIRL WAS FILMED OR
            PHOTOGRAPHED BY AT LEAST THREE SPOTTERS. A PERSISTANT AND
            LOW WALL CLOUD STRUCTURE WAS TRACKED INTO THE AREA AND
            WAS ABOVE THE SWIRL, THOUGH NO CONDENSATION CONE WAS
            READILY APPARENT. FIRST REPORTED VIA SOCAL MEDIA AND
            TROUHGH BROADCAST MEDIA SOURCES. TIME ESTIMATED BASED ON
            RADAR, VIDEO, AND NEARBY WIND SENSOR REPORTS.

&&

GREGORY.GUST
Special weather statement, Jun 13, 9:57 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
957 PM CDT Mon Jun 13 2022

NDZ006-014-015-140400-
Benson ND-Towner ND-Ramsey ND-
957 PM CDT Mon Jun 13 2022

...Strong thunderstorms will impact portions of Benson, Towner and
west central Ramsey Counties through 1100 PM CDT...

At 957 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overly to near Fillmore to near Harvey.
Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cando, Leeds, Maddock, Minnewaukan, Bisbee, Rocklake and Esmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern North Dakota.

&&

LAT...LON 4837 9985 4837 9949 4872 9949 4872 9952
      4896 9952 4900 9945 4900 9929 4853 9905
      4785 9924 4785 9981 4802 9981 4802 9985
TIME...MOT...LOC 0257Z 240DEG 28KT 4863 10004 4824 9984 4780 10002

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:57 PM CDTSpecial Weather StatementFGFBenson, Towner63 min
Jun 13, 10:15 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson45 min
Jun 13, 10:51 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson, Cavalier, Ramsey, Towner54 min
Jun 13, 10:52 PM CDTTornado WarningFGFBenson, Eddy, Ramsey38 min
Jun 13, 11:08 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFEddy52 min
Jun 13, 11:27 PM CDTTornado WarningFGFBenson, Eddy, Ramsey37 min
Jun 13, 11:43 PM CDTSpecial Weather StatementFGFCavalier, Ramsey32 min
Jun 14, 12:01 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBenson, Eddy, Nelson, Ramsey, Walsh45 min
Jun 14, 1:09 AM CDTSpecial Weather StatementFGFNelson51 min
Jun 14, 5:30 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Cass, Ransom, Sargent45 min
Jun 14, 6:00 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Cass, Griggs, Steele45 min
Jun 14, 6:32 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Griggs, Nelson, Steele, Traill43 min
Jun 14, 6:43 AM CDTSpecial Weather StatementFGFBarnes32 min
Jun 14, 7:15 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Ramsey, Steele, Traill and 1 more45 min
Jun 14, 7:31 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Pembina, Walsh59 min
Jun 14, 7:41 AM CDTAreal Flood AdvisoryFGFGrand Forks3 hr
Jun 14, 8:07 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Pembina, Walsh53 min

Nearby

Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.